Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


life expectency becoming less because of age
Sep 15, 2003

Dr Gerald Pierone good morning . I am the same person from India. Doctor I am doing well with my meds . I started 30 days back and have not missed even pill . doctor my only worry is I am on d4T which I am reading in the other forums of body is that it will have severe side effects Doctor can I discontinue after 6 months when my vl and cd4 counts improves. or i continue further time. Is there any way to notice in advance the side effects. doctor I am 42 years male . If I continue good life styles and meds i will also will have the normal 30 years expectency or will it be less because of my age . doctor since iam already 42 years is there any special cares ihave to take . doctor please help me regards

Response from Dr. Pierone

Yes, I know you are the same person from India. Dr. Young and I were discussing your case over breakfast this morning in Chicago (we are covering ICAAC for thebody.com). If you don't mind, we have decided that next time we visit India we plan to stay at your house since we have gotten to know you fairly well. It should work out fine, you will be able to ask us and whatever you like about HIV issues and we can save on the expensive hotel room rates. Don't worry, we will give you advance notice.

OK, on to your questions. Don't worry so much about d4T (stavudine, Zerit). Generally, if side effects do develop, they tend to occur after several years. I have patients that I have been following on it ever since it was released and they have had no problems. You should look out for numbness in toes and feet (peripheral neuropathy) and thinning of the face (loss of cheek fat). When tenofovir (Viread) becomes available in India it would be reasonable to change Zerit to this medication.

I would not suggest you stop treatment after only 6 months. Treatment of HIV is a long-term endeavor. Though studies are being done on structured treatment interruption (STI) to minimize exposure to medications and reduce long term side effects so stay tuned. See my coverage of STI debate at IAS meeting in Paris here.

Finally, yes your prognosis is excellent, especially since you are diligent about taking your medications. I really wish more of my patients here in the States were as good about taking medications are you are. Best regards. GP



Previous
why Kaletra?
Next
When to stop??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement